Advertisement

Emergency Presentations Related to Psychiatric Medication

  • Stephen C. Schoonover
  • Alan J. Gelenberg
Part of the Critical Issues in Psychiatry book series (CIPS)

Abstract

Patients commonly use the emergency room because of various adverse effects from psychiatric medication. Among the most common are those related to the use of lithium, antipsychotic agents, and other psychiatric drugs with anticholinergic effects. This section describes the clinical manifestations and management of these drug effects. Agents used to treat medical disorders that also may cause behavioral effects are primarily described in the chapters on anxiety, depression, and acute psychoses.

Keywords

Antipsychotic Drug Tardive Dyskinesia Antipsychotic Agent Psychiatric Medication Antiparkinson Drug 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Schoonover SC: Bipolar affective disorders, in Bassuk EL, Schoonover, SC, Gelenberg AJ (eds): The Practitioner’s Guide to Psychoactive Drugs, ed 2. Plenum Publishing Co, 1983, pp 33–35.Google Scholar
  2. 2.
    Gelenberg AJ: Psychoses, in Bassuk EL, Schoonover SC, Gelenberg AJ (eds): The Practitioner’s Guide to Psychoactive Drugs, ed 2. Plenum Publishing Co, 1983, pp 64–79.Google Scholar
  3. 3.
    Gelenberg AJ, Mandel MR: Catatonic reactions to high potency neuroleptic drugs. Arch Gen Psychiatry 34: 947–950, 1977.PubMedCrossRefGoogle Scholar
  4. 4.
    Rifkin A, Quitkin F, Klein DF: Akinesia: A poorly recognized drug-induced extrapyramidal behavior disorder. Arch Gen Psychiatry 32: 642–674, 1975.CrossRefGoogle Scholar
  5. 5.
    Wojcik JD: Antiparkinson drug use. Mass Gen Hosp Biol Ther Psychiatry Newsletter 2: 5–7, 1979.Google Scholar
  6. 6.
    Gelenberg AJ: Amantadine in the treatment of benztropine-refractory neuroleptic-induced movement disorders. Curr Ther Res 23: 375–80, 1978.Google Scholar
  7. 7.
    Smith JM: Abuse of the antiparkinson drugs: A review of the literature. J Clin Psychiatry 41: 351–354, 1980.PubMedGoogle Scholar
  8. 8.
    Gardos G, Cole JO, Tarsy D: Withdrawal syndromes associated with antipsychotic drugs. Am J Psychiatry 135: 1321–1324, 1978.PubMedGoogle Scholar
  9. 9.
    Schoonover SC: Depression, in Bassuk EL, Schoonover SC, Gelenberg AJ (eds): The Practitioner’s Guide to Psychoactive Drugs, ed 2. Plenum Publishing Co. 1983. pp 60–62.Google Scholar
  10. 10.
    Burks JS, Walker JE, Rumach BH, et al: Tricyclic antidepressant poisoning: Reversal of coma, choreoathetosis and myoclonus by physostigmine. JAMA 230: 1405–1407, 1974.PubMedCrossRefGoogle Scholar
  11. 11.
    Granacher RD, Baldessarini RJ: Physostigmine: Its use in acute anticholinergic syndrome with antidepressant and antiparkinson drugs. Arch Gen Psychiatry 32: 375–379, 1975.PubMedCrossRefGoogle Scholar
  12. 12.
    Orr DA, Bramble MG: Tricyclic antidepressant poisoning and external cardiac massage during asystole. Br Med J 283: 1107–1108, 1981.CrossRefGoogle Scholar

Copyright information

© Plenum Press, New York 1984

Authors and Affiliations

  • Stephen C. Schoonover
    • 1
  • Alan J. Gelenberg
    • 1
  1. 1.Harvard Medical Medical SchoolBostonUSA

Personalised recommendations